Texas, 2010

Tornado and Damaging Wind in Texas, September 1, 2010

September 1, 2010 · NWS MAF · 3 events in 3 counties and zones

Copious amounts of moisture along with sources of lift allowed for severe thunderstorms to develop in west Texas. A surface low formed across the eastern portions of New Mexico and western Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Copious amounts of moisture along with sources of lift allowed for severe thunderstorms to develop in west Texas. A surface low formed across the eastern portions of New Mexico and western Texas. This resulted in convergence and instability for storms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 1, 2:10 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 1, 2:10 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT WED SEP 1 2010

.DISCUSSION...

AREA RADARS SHOW CONVECTION STRUGGLING TO GET GOING OUT WEST...AND
NORTH ALONG DRY SLOT ON WV IMAGERY AHEAD OF AN UPPER TROUGH MOVING
THRU THE CENTRAL PLAINS.  UPPER RIDGE IS CENTERED OVER
CHIHUAHUA...PROVIDING FOR ANOTHER BALMY DAY IN WEST TEXAS/SE NM.
EXPECT A SIMILAR DAY THURSDAY W/NOT MUCH MOVEMENT IN THE
RIDGE...BEFORE A TROUGH EXITING BC PUSHES A FAIRLY STRONG
LATE-SUMMER COLD FRONT INTO THE NORTHERN ZONES BEGINNING AROUND 06Z
FRIDAY.  THE NAM...GFS...AND ECMWF ARE ALL IN GOOD AGREEMENT ON
TIMING...AND DIFFER SLIGHTLY ON THE STRENGTH OF THIS FEATURE...BUT
FORECAST SOUNDINGS AND H85 TEMP TRENDS SUGGEST FRONT WILL COME IN
COLDER THAN WHAT GUIDANCE SUGGESTS...W/SOME NORTHERN LOCATIONS NOT
GETTING OUT OF THE 70S FRIDAY AFTERNOON...ESPECIALLY GIVEN EXPECTED
CLOUD COVER/CONVECTION.  12Z RAOB SHOWS PWATS OF AROUND 125 PCT OF
NORMAL...AND CONVERGENCE FIELDS ALONG THE FRONT LOOK TO GIVE BEST
CHANCES OF CONVECTION ALL WEEK.  FORECAST SOUNDINGS DON/T SUGGEST
MUCH IN THE WAY OF SEVERE ACTIVITY...ALTHOUGH GUSTY WINDS MAY
ACCOMPANY CELLS ALONG THE FRONT.  EXPECT INCREASED WINDS IN
FRONTAL/POST-FRONTAL WINDS IN THE GUADALUPES/VAN HORN/HIGHWAY 54
CORRIDOR THURSDAY NIGHT/FRIDAY...BUT ON NE SFC FLOW...NOTHING
REQUIRING ADVSY/WARNING PRODUCTS ATTM.

OTHERWISE...TEMPS REBOUND SATURDAY...W/CONVECTION LINGERING SOUTH
ALONG OLD FRONTAL BOUNDARY.  SUNDAY NIGHT...A SECONDARY TROUGH IS
PROGGED TO MOVE INTO THE UPPER ROCKIES AND BEGIN SHIFTING THE UPPER
RIDGE TO THE SE CONUS BY MIDWEEK.  THIS SHOULD OPEN THE DOOR FOR
ISOLATED CONVECTION UNDER SW FLOW ALOFT IN THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  94  66  77  /  10   0  50  10
CARLSBAD NM                68  97  63  76  /  10  10  50  50
DRYDEN TX                  73  97  71  89  /  10  10  10  50
FORT STOCKTON TX           71  97  68  79  /  10  10  20  50
GUADALUPE PASS TX          70  91  60  71  /  10  10  50  50
HOBBS NM                   69  96  62  78  /  10   0  50  50
MARFA TX                   60  88  60  77  /  10  20  10  50
MIDLAND INTL AIRPORT TX    72  96  65  78  /  10  10  50  10
ODESSA TX                  72  94  68  80  /  10  10  50  30
WINK TX                    74 101  69  84  /  10  10  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/44
Hazardous weather outlook, Sep 1, 1:02 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT WED SEP 1 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT WED SEP 1 2010 /102 PM MDT WED SEP 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY ALONG AND
WEST OF THE PECOS RIVER THIS AFTERNOON AND EVENING.  HOWEVER...SOME
STORMS COULD DEVELOP OVER THE PERMIAN BASIN INTO THE EVENING.  A FEW
STORMS BOTH THIS AFTERNOON AND EVENING COULD BECOME STRONG ENOUGH TO
PRODUCE STRONG WINDS OVER 50 MPH...HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON...MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO
AND WEST TEXAS.  A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE STRONG WINDS OVER 50 MPH...HAIL AND LOCALLY HEAVY RAINFALL.

THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE THURSDAY NIGHT AS A
STRONG COLD FRONT PUSHES SOUTH INTO THE REGION.  THE SOUTHEAST NEW
MEXICO PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
WILL SEE THE HIGHEST CHANCE OF THUNDERSTORMS ALONG AND BEHIND THE
COLD FRONT.  ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED...SOME OF THE STORMS COULD PRODUCE STRONG WINDS OVER 50
MPH.  HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVER THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 1, 2:24 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT WED SEP 1 2010

NMZ034-TXZ050-060-061-012045-
SOUTHERN LEA COUNTY-ANDREWS-WINKLER-ECTOR-
324 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN WINKLER...NORTHWESTERN ECTOR...SOUTHEASTERN LEA AND
SOUTHWESTERN ANDREWS COUNTIES UNTIL 345 PM CDT/245 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN ANDREWS
COUNTY...OR JUST NORTH OF STATE HIGHWAY 128...AT 322 PM CDT...MOVING
EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 45
TO 55 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN WINKLER...NORTHWESTERN ECTOR...SOUTHEASTERN
LEA AND SOUTHWESTERN ANDREWS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Sep 1, 2:48 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT WED SEP 1 2010

TXZ050-060-061-012115-
ANDREWS-WINKLER-ECTOR-
348 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN WINKLER...NORTHWESTERN ECTOR AND SOUTH CENTRAL ANDREWS
COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...TWO STRONG THUNDERSTORMS WERE LOCATED ACROSS
SOUTHWEST ANDREWS COUNTY AND NORTHWEST ECTOR COUNTY. THESE STORMS
WERE SLOWLY DRIFTING TO THE EAST AROUND 5 MPH. INDIVIDUALS NEAR THE
INTERSECTION OF STATE HIGHWAY 181 AND 115 SHOULD SEEK SHELTER. IN
ADDITION...AN OUTFLOW BOUNDARY WAS APPROACHING NOTREES AND GOLDSMITH
FROM THE NORTHWEST. PREPARE FOR GUSTY WINDS NEAR 50 TO 55 MPH AND
HAIL UP TO THE SIZE OF NICKELS.

PEOPLE IN NORTHEASTERN WINKLER...NORTHWESTERN ECTOR AND SOUTH CENTRAL
ANDREWS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Sep 1, 3:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT WED SEP 1 2010

TXZ075-012200-
PECOS-
414 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WESTERN PECOS COUNTY UNTIL 500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 16
MILES WEST OF BELDING...OR ABOUT 27 MILES SOUTHWEST OF FORT
STOCKTON...MOVING NORTH AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO
55 MPH...PENNY TO NICKEL SIZED HAIL...FREQUENT LIGHTNING STRIKES AND
VERY HEAVY RAIN. THIS STORM WILL IMPACT RURAL LOCATIONS. OF WESTERN
PECOS COUNTY...INCLUDING U.S. HIGHWAY 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Midland/Odessa radar (KMAF), 22 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Ector

When
September 1, 3:15 PM CST to 3:16 PM CST
Where
Ector County, 2.53 mi WNW of Odessa Ector Co Arpt to 2.26 mi WNW of Odessa Ector Co Arpt
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Reported by
Public
Coordinates
31.928, -102.422

Near 3:15 PM CST, the public reported a tornado near the end of Perry Avenue in Odessa, TX. The tornado only lasted about one minute and there was no evidence of any significant damage, although some pump jacks and dumpsters were shaken about. This tornado, and its size, was estimated to be an EF0 according to several public storm reports.

High Wind, Dawson

When
September 1, 4:02 PM CST to 4:30 PM CST
Where
Dawson forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Several reports of downed power lines/poles were received across central and northwestern Dawson County. The first report was near 4:02 PM CST in Punkin Center. As the thunderstorm progressed southeastward, high winds were also reported in Lamesa where large trees were knocked down. The monetary damage was estimated for this event.

Thunderstorm Wind, Reagan

When
September 1, 6:45 PM CST to 6:47 PM CST
Where
Reagan County, 6.25 mi N of Stiles
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.490, -101.570

A trained spotter reported his flag was partially torn by the wind gust. A 6 foot long tree branch was also found broken near State Highway 137.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261838, 261198, 261213.